Alabama, 2014

Damaging Winds in Alabama, June 6, 2014

June 6, 2014 · NWS HUN · 2 events in 1 county or zone

Thunderstorms produced isolated wind damage across portions of northeast Alabama, particularly in DeKalb county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Thunderstorms produced isolated wind damage across portions of northeast Alabama, particularly in DeKalb county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 6, 9:50 AM CST, 55 minutes earlier.

Area forecast discussion, Jun 6, 9:50 AM CST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1050 AM CDT FRI JUN 6 2014

.UPDATE...
MINOR UPDATES TO TEMP/DEWPOINT TRENDS.

&&

.DISCUSSION...
ANOTHER DAY...AND MORE CHANCES OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON/EVENING. ALOFT...A WNW-ESE MID/UPPER FLOW REGIME WAS
PRESENT ACROSS THE EASTERN CONUS. AT THE SURFACE...A WEAK
STATIONARY BOUNDARY EXTENDED WEST-EAST FROM NE OKLAHOMA TO NEAR
MEMPHIS...NORTH OF LYNCHBURG AND CHATTANOOGA...TO THE COASTAL
CAROLINAS. THE ABOVE NOTED FRONT BOUNDARY HAD SAGGED A BIT MORE TO
THE SOUTH THAN IT WAS AT THIS TIME YESTERDAY. THE UPPER FLOW WAS
BRINGING A SERIES OF UPPER LEVEL DISTURBANCES ACROSS THE AREA. ONE
OF THOSE DISTURBANCES WAS RESULTING IN A THUNDERSTORM COMPLEX
MOVING IN A WNW-ESE FASHION ACROSS OUR MIDDLE TENNESSEE COUNTIES.
OTHER MORE ISOLATED/WEAKER CONVECTION HAD FORMED EAST OF I-65...
NOW MOVING ACROSS NE ALABAMA.

A LARGE THUNDERSTORM COMPLEX NOW MOVING ACROSS OKLAHOMA SHOULD
CONTINUE ITS MOVEMENT GENERALLY ALONG THE ABOVE NOTED BOUNDARY.
TIMING FROM LAST NIGHTS MESOSCALE MODELS...AND THE NEW NAM BRING
THIS SYSTEM...AND/OR DEVELOPMENT THAT OCCURS EAST OF IT ACROSS THE
FORECAST AREA LATER THIS AFTERNOON AND EVENING. SUCH WAS THE CASE
WAS YESTERDAY...ANOTHER BOUT OF STRONG TO SEVERE STORMS IS A
POSSIBILITY. EXPECTED STORM STRENGTH TODAY DOES NOT LOOK AS ROBUST
AS WAS THE CASE YESTERDAY. THE MAIN THREATS FROM THE STRONGER
STORMS TODAY WILL BE STRONG TO DAMAGING WIND GUSTS...FREQUENT
LIGHTNING AND LOCALLY HEAVY RAINFALL.

THE STORMS PER NEW GUIDANCE APPEARS WILL TRACK/AFFECT AREAS A BIT
FURTHER TO THE SOUTH THAN YESTERDAYS ACTIVITY. THAT BEING SAID...
WILL KEEP LIKELY POPS THIS AFTERNOON GIVEN VARIANCE IN POSSIBLE
STORM COVERAGE.

RSB

&&

.AVIATION...
/ISSUED 638 AM CDT FRI JUN 6 2014/
FOR 12Z TAFS...
KEPT VCSH AT BOTH TAF SITES UNTIL 06/15Z...WITH VFR CONDITIONS IN
PLACE. WINDS ARE EXPECTED TO SHIFT TO THE NORTHWEST WITH -SHRA
POSSIBLE AFTER 15Z. THESE -SHRA COULD LOWER VSBYS INTO THE MVFR
REALM. BETWEEN 06/17Z AND 06/21Z AT KHSV MVFR CIGS/VSBYS AND -TSRA
ARE POSSIBLE. THESE SAME CONDITIONS ARE EXPECTED BETWEEN 06/19Z AND
06/23Z AT KMSL. IFR CONDITIONS COULD OCCUR...BUT LEFT OUT FOR NOW.
VFR CONDITIONS SHOULD RETURN AFTER 07/01Z. MVFR VSBYS SHOULD DEVELOP
AROUND 07/12Z AT BOTH SITES WITH LIGHT WINDS.

KTW

&&

.PREV DISCUSSION...
/ISSUED 250 AM CDT FRI JUN 6 2014/
THE 07Z SURFACE ANALYSIS INDICATED THAT THE NEARLY STATIONARY FRONTAL
BOUNDARY WAS REMAINING ACROSS WESTERN THROUGH MIDDLE AND EAST
TENNESSEE. THIS WAS THE FOCUSING AREA OF SHRA/TSRA AS EVIDENCED BY
WIDELY SCATTERED STORMS DEVELOPING ALONG AND NEAR THE FRONTAL
BOUNDARY ACROSS MAINLY NORTH ARKANSAS...EXTENDING EAST AND SOUTHEAST
INTO WEST TENNESSEE AT 07Z.

EXPECT CONTINUED DEVELOPMENT OF SCATTERED TO NUMEROUS SHRA/TSRA TODAY
ALONG THE THETA-E AXIS AND STATIONARY FRONT DRAPED CLOSE TO THE
FORECAST AREA. A SHORT WAVE IS ALSO PROGGED BY THE MODELS TO DROP
EAST-SOUTHEAST TOWARD THE REGION. HAVE SLIGHTLY LOWERED POPS AND
MODIFIED THEM TO BE MORE UNIFORM IN THE 60-70 PERCENT RANGE ACROSS
THE AREA. HAVE FOLLOWED CLOSELY TO MODEL TEMP GUIDANCE FOR TODAY.
THE SERIES OF SHORT WAVES IN THE NORTHWEST FLOW ARE PROGGED BY THE
MODELS TO SHIFT SOUTHEAST ACROSS NORTHEAST MISSISSIPPI/NORTHWEST
ALABAMA BY 00Z TONIGHT AND TO THE SOUTHEAST OF THE FORECAST AREA
SHORTLY AFTER 03Z TONIGHT. WILL KEEP IN A CHANCE POP FOR SHRA/TSRA
THIS EVENING AND ONLY A CHANCE POP FOR SATURDAY.

A SURFACE LOW PRESSURE AREA AND AN ADJOINING COLD FRONT ARE EXPECTED
TO BE MOVING EASTWARD ACROSS WESTERN MISSOURI...EXTENDING SOUTHWEST
INTO EASTERN KANSAS BY 00Z SUNDAY. SCATTERED SHRA/TSRA IS EXPECTED
TO CONTINUE ON SATURDAY AFTERNOON AND INTO SATURDAY EVENING. HAVE
SLIGHTLY INCREASED POPS INTO THE HIGHER END OF THE CHANCE CATEGORY
FOR THE FORECAST AREA ON SUNDAY AS THE SYSTEM SHIFTS EASTWARD THROUGH
THE TENNESSEE VALLEY. MORE MAINLY DIURNAL CONVECTION IS EXPECTED FOR
MONDAY AND TUESDAY. HAVE MAINTAINED JUST CHANCE POPS THROUGH THIS
TIME PERIOD.

AS WE HEAD FURTHER INTO THE EXTENDED FORECAST TIME FRAME...AN AREA OF
LOW PRESSURE AT 500 MILLIBARS TO SURFACE IS PROGGED THE THE MODELS TO
MOVE NORTHEAST FROM MISSOURI INTO CENTRAL ILLINOIS BY 00Z THURSDAY.
WITH MUCH OF THE DEEPER MOISTURE EXPECTED TO REMAIN CLOSER TO THE
UPPER SYSTEM...WILL JUST MAINTAIN SLIGHT CHANCE TO CHANCE POPS
THROUGH THE END OF THE EXTENDED FORECAST PERIODS. WILL GO WITH A
COMPROMISE BETWEEN THE GFS AND ECMWF MODELS INVOLVING TEMPS THROUGH
THE EXTENDED FORECAST PERIODS.

TT

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 6, 7:00 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
800 AM CDT FRI JUN 6 2014

ALZ001>010-016-TNZ076-096-097-071015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
800 AM CDT FRI JUN 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

MORE WIDESPREAD STORMS WILL REDEVELOP AND PERSIST THROUGH THE LATE
AFTERNOON HOURS...MAINLY IN NORTHERN ALABAMA. SOME OF THESE STORMS
COULD PRODUCE DAMAGING WINDS...LARGE HAIL AND FREQUENT LIGHTNING.
THIS ACTIVITY WILL TAPER OFF DURING THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED SHOWERS AND STORMS WILL REMAIN POSSIBLE SATURDAY BEFORE
DISSIPATING SATURDAY NIGHT. A MORE ACTIVE WEATHER PATTERN WILL
DEVELOP ONCE AGAIN ON SUNDAY...WITH SEVERAL ADDITIONAL ROUNDS OF
STORMS EXPECTED EARLY NEXT WEEK. STRONG TO LOCALLY SEVERE
THUNDERSTORMS WILL BE POSSIBLE DURING THIS PERIOD AS WELL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE
POSSIBLE LATER THIS AFTERNOON.

KTW

In the hours before

Special weather statement, Jun 6, 4:53 AM CST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
553 AM CDT FRI JUN 6 2014

ALZ010-061300-
DEKALB-
INCLUDING THE CITY OF...FORT PAYNE
553 AM CDT FRI JUN 6 2014

...PATCHY DENSE FOG IS IN DEKALB COUNTY ALABAMA EARLY THIS
MORNING...

THE COMBINATION OF LIGHT WINDS AND PLENTY OF LOW LEVEL MOISTURE HAS
RESULTED IN PATCHY DENSE FOG FORMING IN THE FORT PAYNE ALABAMA AREA
EARLY THIS MORNING.

IF YOU ARE DRIVING EARLY THIS MORNING IN VALLEY AREAS IN DEKALB
COUNTY...PLEASE ALLOW EXTRA TIME TO REACH YOUR DESTINATION...SLOW
DOWN AND KEEP A SAFE DISTANCE BETWEEN YOU AND OTHER DRIVERS.

THE FOG IS EXPECTED TO DISSIPATE BY MID MORNING ACROSS THE AREA.

TT
Special weather statement, Jun 6, 9:13 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1013 AM CDT FRI JUN 6 2014

TNZ076-096-097-061600-
MOORE TN-FRANKLIN TN-LINCOLN TN-
1013 AM CDT FRI JUN 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOORE...SOUTHWESTERN
FRANKLIN AND EASTERN LINCOLN UNTIL 1100 AM CDT...

AT 1012 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
FAYETTEVILLE...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINCHESTER...FAYETTEVILLE...LYNCHBURG...DECHERD...HUNTLAND...TIMS
FORD LAKE...MAXWELL...KELSO...BELLEVILLE AND FLINTVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3523 8601 3499 8617 3499 8628 3514 8665
      3533 8653
TIME...MOT...LOC 1512Z 295DEG 30KT 3522 8649

RSB
Special weather statement, Jun 6, 9:55 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1055 AM CDT FRI JUN 6 2014

ALZ006-009-010-TNZ097-061645-
MADISON AL-DE KALB AL-JACKSON AL-FRANKLIN TN-
1055 AM CDT FRI JUN 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON...
NORTHEASTERN DE KALB...JACKSON AND SOUTHEASTERN FRANKLIN UNTIL 1145
AM CDT...

AT 1054 AM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF COWAN TO
6 MILES EAST OF NEW MARKET...AND MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT...HENAGAR...STEVENSON...HOLLYWOOD...SKYLINE...IDER...
PISGAH...NEW MARKET...ANDERSON AND HYTOP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3463 8582 3494 8648 3509 8595 3506 8586
      3499 8586 3498 8561 3471 8555
TIME...MOT...LOC 1554Z 294DEG 38KT 3505 8597 3494 8632

RSB
Special weather statement, Jun 6, 10:44 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1144 AM CDT FRI JUN 6 2014

ALZ009-010-061715-
DE KALB AL-JACKSON AL-
1144 AM CDT FRI JUN 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE KALB AND EAST
CENTRAL JACKSON UNTIL 1215 PM CDT...

AT 1144 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
IDER...OR 12 MILES SOUTH OF BRIDGEPORT...MOVING SOUTHEAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HENAGAR...IDER...PISGAH...VALLEY HEAD...HAMMONDVILLE...MENTONE...
HIGDON...SULPHER SPRINGS...FLAT ROCK AND FABIUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3450 8555 3450 8556 3471 8590 3488 8573
      3485 8558 3454 8551
TIME...MOT...LOC 1644Z 307DEG 25KT 3476 8571

RSB

The radar

The Northeast Alabama radar (KHTX), 41 km away, was scanning. The volume nearest the first event began at 16:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dekalb

When
June 6, 10:45 AM CST
Where
Dekalb County, 2 mi NNW of Ider
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.747, -85.694

A tree was downed by thunderstorm winds near the intersection of county road 121 and country lane near Ider, Alabama.

Thunderstorm Wind, Dekalb

When
June 6, 10:53 AM CST
Where
Dekalb County, 3 mi NNE of Hammondville
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.620, -85.610

A tree was downed by thunderstorm winds near the intersection of U.S. 11 and county road 239, just north of Hammondville, Alabama.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527737, 527738.